Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 29, NWS Amarillo, TX

October 17, 2020Deaf Smith County, Texas

NWS Amarillo, TX issued this red flag warning at Oct 17, 2020, 3:17 AM CDT for Deaf Smith County, Texas. It took effect at Oct 17, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2020, 3:17 AM CDT (08:17 UTC)
In effect from
Oct 17, 2020, 1:00 PM CDT
Expired
Oct 17, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS84 KAMA 170817
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
317 AM CDT Sat Oct 17 2020

TXZ016-172100-
/O.UPG.KAMA.FW.A.0014.201017T1800Z-201018T0100Z/
/O.NEW.KAMA.FW.W.0029.201017T1800Z-201018T0100Z/
Deaf Smith-
317 AM CDT Sat Oct 17 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM this afternoon to 8 PM CDT this evening. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Texas...Deaf Smith.

* 20 Foot Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...2 to 4. Values are driven mainly by low
  relative humidity.

* Timing...1 PM through 8 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
034 
WWUS84 KAMA 172028
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
328 PM CDT Sat Oct 17 2020

TXZ016-180100-
/O.CON.KAMA.FW.W.0029.000000T0000Z-201018T0100Z/
Deaf Smith-
328 PM CDT Sat Oct 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE...

* Affected Area...In Texas...Deaf Smith.

* 20 Foot Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...2 to 4. Values are driven mainly by 
  low relative humidity.

* Timing...Through 8 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Oct 17, 12:30 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 17, 12:30 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Sat Oct 17 2020

.AVIATION...

For the 06z TAFs:

VFR conditions are expected at the terminals throughout the valid
TAF period. Main thing to start is the low level wind shear which
the radar is currently picking up around 50-55 knots from the
southwest at about 1000 ft AGL. Otherwise, mostly clear skies are
expected today with diminishing wind speeds as a surface
trough/low passes over the Panhandles.

&&

.PREV DISCUSSION... /Issued 614 PM CDT Fri Oct 16 2020/

UPDATE...Southerly winds continue to be quite breezy this
afternoon as a low level jet BTWN 40 to 50 kts mix down. Winds
should remain breezy overnight as pressure gradients remain
sufficient enough to support 15 to 25 MPH, with higher gust,
southerly winds. Aside from the breezy conditions, and adjustments
made to the forecast to account for them, the rest of the forecast
remains on track.

Bieda

AVIATION...00Z TAFs...Breezy southerly winds around 15 to 25 kts
will continue through the evening and overnight hours as a strong
low level jet moves across the region. The strongest winds will
decouple from aloft BTWN 17/03Z thru 17/13Z, which will create low
level wind shear AOA 1500 ft AGL as winds are expected to remain
southerly at that level at about 50 kts. Shortly after sunrise,
winds should decrease both at the surface and aloft with the
remainder portion of the TAF period seeing southerly winds AOB 10
kts. Aside from the LLWS concerns, VFR conditions with no
restrictions are expected.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from this afternoon through this evening for
     the following zones: Deaf Smith.

OK...None.

&&

99/99
Hazardous weather outlook, Oct 16, 2:58 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Fri Oct 16 2020

OKZ001>003-TXZ001>020-317-170800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to possibly critical conditions are expected across the
southwestern Texas Panhandle on Saturday due to low relative
humidity values and breezy winds along with receptive fuels.

Temperatures may drop below freezing across the Oklahoma and
northern Texas Panhandles late Sunday night, with a possible frost
across all but the far southeast Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.